Wyoming, 2021High Wind in Wyoming, November 10 to 11, 2021
November 10 to 11, 2021 · NWS CYS · 4 events in 4 counties and zones
Start of a prolonged period of high winds across southeast Wyoming during the week of the 10th through the 17th. Numerous Interstate closures to light, high profile vehicles occurred during this extended period.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Start of a prolonged period of high winds across southeast Wyoming during the week of the 10th through the 17th. Numerous Interstate closures to light, high profile vehicles occurred during this extended period. Strongest winds on the 10th and 11th were measured along the Interstate 80 corridor between Cheyenne and Rawlins.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 9, 10:21 PM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Nov 9, 10:21 PM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1021 PM MST Tue Nov 9 2021
.SHORT TERM...(This evening through Thursday)
Issued at 217 PM MST Tue Nov 9 2021
Two periods of gusty winds and precipitation expected in the short
term with the first being tonight through Wednesday afternoon,
and the second being Wednesday night through Thursday night.
Period 1: Showers have already begun moving into the SW portion
of our CWA and are forecast to remain rain at all lower elevations
with snow in the mountains. Forecast snow amounts have trended
down slightly from previous forecasts, keeping snow amounts less
than 6 inches. Little to no QPF expected outside of the mountains. High
Wind Warnings are in effect for Arlington, the Summit, and
Bordeaux areas beginning after 6 PM for Arlington and after 11 PM
for the Summit and Bordeaux. Bordeaux has a much smaller window
for the high winds since climatologically, the best direction for
high winds is westerly. Their best chance for high winds is when
the winds are transitioning from southwesterly to northwesterly
late tonight until 5 AM to 8 AM tomorrow morning. The Summit and
Arlington will likely see high winds until near 3 PM Wednesday.
Period 2: There's a brief lull between the first and second
periods late Wednesday afternoon and evening. This second shot at
precipitation looks to produce more snowfall in the Snowy and
Sierra Madre mountain ranges with current forecast accumulations
being between 8 and 10 inches at the highest elevations. Trace to
1 inch expected at lower elevations. Winter Weather Advisories
will be needed for the mountains if the forecast remains
consistent with these snowfall totals. Any potential for headlines
will be evaluated closer to the time of the event. Winds during
this second period look to be primarily westerly west of the
Laramie Range, which is a good direction climatologically for
Arlington and the Summit area along I-80 to receive high winds.
Then east of the Laramie Range, there is strong northwesterly
winds with 50 to 60 knot winds at 700 mb in east- central Wyoming
and the northern Nebraska panhandle. Currently, in house guidance
is not pointing towards high winds at Bordeaux, and
climatologically, northwest flow is not particularly promising for
high winds. Generally, Bordeaux receives high winds with a more
westerly wind. However, high wind headlines will likely be
needed for Arlington and possibly the Summit area along I-80, east-
central Wyoming and the northwest Nebraska panhandle, but these will
be reevaluated closer to the time of the high winds.
.LONG TERM...(Thursday night through Tuesday)
Issued at 200 PM MST Tue Nov 9 2021
Strong winds are the primary concern in the long term. Starting
off Thursday night...we will be fast northwest flow across the CWA
with the GFS showing a strong 130kt upper jet bisecting the CWA.
700mb winds quite strong as well with GFS forecasting 65-70kts
across the Panhandle and 40-45kts across Carbon County. 850mb
winds in the Panhandle 40-45kts in this northwest flow...so breezy
wins look to continue overnight.
Colder air filters in from the northeast with 700mb temperatures
ranging from -8C across Carbon County to -14C across the northern
Panhandle Thursday night into Friday. Cold morning in store for
Friday with 20s being widespread.
Strong ridge builds over the CWA during the day Friday with
increasing winds and 850/700mb Craig to Casper gradients. Likely
going to have wind headlines out for Friday.
Strong winds continue into Saturday as gradients remain high.
Could be looking at high winds all the way through the weekend
into next week with roughly 9-12 hour breaks in between each high
wind event.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 959 PM MST Tue Nov 9 2021
VCSH will continue to push across the area overnight as a weather
disturbance brings lower CIGs to terminals late this evening
through the early morning. VFR flight conditions are expected
overnight at all terminals, except for KRWL where MVFR can be
expected through approximately 9Z. KCYS will have LLWS at
approximately 7Z, and again from 10Z-12Z Wednesday morning. BFF
may also have LLWS between 10z-12z Wednesday, but confidence is
low at this time. Gusty winds will spread across the area, with
gusts up 30-40 kts for Southeast Wyoming overnight, and up to 30
knots for the Nebraska Panhandle terminals throughout Wednesday.
&&
.FIRE WEATHER...
Issued at 1241 PM MST Tue Nov 9 2021
Critical fire weather is not expected in the next several days due
to cooler temperatures and good humidity recoveries. High winds
are likely in wind prone areas on Tuesday night into Wednesday. A
prolonged period of gusty winds is likely through the weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 3 PM MST Wednesday for WYZ116.
High Wind Warning until 8 AM MST Wednesday for WYZ106.
High Wind Warning until 3 PM MST Wednesday for WYZ110.
NE...None.
&&
SHORT TERM...LK
LONG TERM...GCC
AVIATION...BW
FIRE WEATHER...MNHazardous weather outlook, Nov 9, 4:50 AM MST, 21 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
450 AM MST Tue Nov 9 2021
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113>115-
118-119-101200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
450 AM MST Tue Nov 9 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Windy conditions with scattered rain/snow showers possible Wednesday,
with continued breezy to windy through the weekend.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-117-101200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
450 AM MST Tue Nov 9 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High winds are expected starting Tuesday evening into Tuesday
night.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Windy conditions with scattered rain/snow showers possible Wednesday,
with continued breezy to windy through the weekend.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-101200-
Sierra Madre Range-
450 AM MST Tue Nov 9 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snowfall is expected Tuesday night with accumulations of 3-6
inches possible.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Continued windy conditions and snow showers. Another round of
accumulating snowfall is possible starting Thursday.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- November 10, 2:06 AM MST to November 11, 4:22 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet station reported high winds. WYDOT station Arlington KARL along Interstate 80 measured maximum wind gust. Interstate 80 between Laramie and Rawlins was closed to light, high profile vehicles for an extended period of time.
High Wind, South Laramie Range
- When
- November 11, 9:02 AM MST to 1:43 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT and Union Pacific Railroad mesonet stations reported high winds. UPR station SHERWS UR535 measured maximum wind gust.
High Wind, South Laramie Range Foothills
- When
- November 11, 11:07 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station EMKAYW UP226 measured maximum wind gust.
High Wind, Laramie Valley
- When
- November 11, 1:05 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Laramie Airport ASOS station KLAR measured maximum wind gust with sustained wind of 43 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, November 10, 2021$106,000 · EF0 · 11 events
- Tornado and Hail in Oklahoma, November 10, 20211.75 in hail · 18 events
- Hail and Damaging Wind in Texas, November 10, 20211.75 in hail · 18 events
- Hail and Damaging Wind in Texas, November 10, 20212 in hail · 9 events
- Dense Fog in California, November 10, 20215 events
- High Wind in Montana, November 10 to 13, 202158 kt wind · 4 events
- Hail and Damaging Wind in Kansas, November 10, 2021$5,000 · 1 in hail · 3 events
- Heavy Snow and Winter Weather in Alaska, November 10 to 11, 20213 events
- High Wind in Montana, November 10 to 11, 202156 kt wind · 2 events
- Damaging Winds in Kansas, November 10, 202152 kt wind · 2 events
- Damaging Wind in Kansas, November 10, 202161 kt wind · 1 event
- Damaging Wind in Missouri, November 10, 202152 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985749, 986120, 986121, 986114.